Welcome to the Back and Neck Community. Members are here to provide assistance to individuals experiencing symptoms related to possible abnormal conditions of the spine. Advice given is non-professional and is primarily based on personal experiences.
The steroid injections are placed into the joint space and are intended to reduce inflammation and thus the amount of pain you are experiencing. The injection includes
an analgesic (numbing) medication and is intended to provide an extended period of pain relief. If you do obtain good pain relief after the injection, it also confirms that the SI joint is the source of your pain and is an excellent diagnostic tool.
These injections do not have the same side effects as oral steroid medications which are taken over a longer period of time, There is only a small risk of weight gain, swelling in the face or arms/hands. This is due to the cortisone, but in the dosage used is not a primary complication of the injection.
I have bilateral osteoarthritis of my knees in which most of the cartilage has been eroded and I am practically bone on bone. I get occasional steroid injections in both knees (usually once every 3-4 months) and have not experienced any major side effects.
You do need to discuss your concerns with the pain management specialist who can alleviate your fears with more detailed information. It would be beneficial to try one injection to determine if this treatment modality could be effective in providing longterm pain relief.
Please post again with an update and any additional questions/concerns you may have.
Best wishes ----
I am concerned with weight gain with the steroid injection. I am to see a pain management doctor in the near future and talk to him about sciatic joint injections. I'm NOT wanting steroids to cause more problems since more than likely these injections will be done the rest of my life. I'm in my mid fifties. I have heard you may get swelling in the face arms and hands. If that be so, I don't see me having the injections to only have to deal with other medical issues down the road with steroids. Anyone that can add info please do. Thanks.
good question, I have heard no more then 3 injections of cortisone..anywhere on the body in 6 months...ask the md